Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 14, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 6, 1999, 5:15 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1999, 5:15 PM EDT (21:15 UTC)
- Expired
- Jul 6, 1999, 6:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Whole counties
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 67 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 5:30 PM EDT | Thunderstorm Wind 65 | Boxborough, MA | |
| Jul 6, 5:35 PM EDT | Hail 0.88 | Wilmington, MA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:50 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 6, 2:50 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
250 PM EDT TUE JUL 6 1999
SQUALL LINE MOVING ACROSS CENTRAL AND EASTERN NEW YORK PROGGED INTO
WRN FA AROUND 4PM. LOOKS LIKE 4-9 PM WILL BE TARGET TIME FOR SNE
ZONES TO BE AFFECTED BY THIS LINE OF TSTMS.
DRIER W-NW FLOW FOR WED...BUT STILL VERY WARM TO HOT. H5 VORT MAX
MOVING SE IN NW FLOW MOVES ACROSS NEW ENGLAND FRI WITH SOME CLDS.
DRY ATMOS SHOULD KEEP PCPN CHCS TO A MIN FRI.
SCA UP.
UPDATE...SVR TSTM WATCH TIL 9PM MUCH OF SNE AWAY FROM S COAST.
.BOX...SCA MERRIMAK RIVER MA TO WATCH HILL RI
SVR TSTM WATCH TIL 9PM SNE AWAY FROM S COAST
FRANKLINIn the hours before
Special weather statement, Jul 6, 11:20 AM EDT, 5 hours 55 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1120 AM EDT TUE JUL 6 1999 ...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING MAY PRODUCE STRONG GUSTY WINDS... A VERY HOT AND HUMID AIRMASS...COMBINED WITH A COLD FRONT APPROACHING THE AREA...WILL PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SOME OF THESE THUNDERSTORMS MAY BE QUITE STRONG...PRODUCING WIND GUSTS UP TO 60 MPH AND EVEN SOME SMALL HAIL. THERE HAS BEEN LITTLE IN THE WAY OF RAINFALL SINCE SUNDAY MORNING... BECAUSE OF A LAYER OF VERY WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. THIS ACTED AS A CAP...SUPRESSING ANY CONVECTION THAT TRIED TO DEVELOP...OR MOVE INTO THE AREA FROM UPSTATE NEW YORK AND NORTHERN NEW ENGLAND. HOWEVER...THIS CAP IS BEGINNING TO ERODE THIS AFTERNOON...ALLOWING THE AIRMASS OVER US TO BECOME MORE UNSTABLE. A FRONT SEPARATING HOT AND HUMID WEATHER TO THE SOUTH...AND COOLER LESS HUMID AIR TO THE NORTH...WAS FROM CENTRAL NEW ENGLAND TO SOUTHERN ONTARIO...THEN SOUTH THROUGH THE EASTERN GREAT LAKES. THE FRONT OVER NEW ENGLAND WILL GRADUALLY LIFT NORTHWARD THIS AFTERNOON...WHILE THE FRONT OVER THE GREAT LAKES MOVES EAST...PASSING THROUGH SOUTHERN NEW ENGLAND OVERNIGHT. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR TELEVISION STATION...FOR THE LATEST WEATHER FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. SKYWARN SPOTTERS AND AMATUER RADIO OPERATORS SHOULD BE PREPARED TO RELAY INFORMATION TO THE NATIONAL WEATHER SERVICE...LATER THIS AFTERNOON OR THIS EVENING. FRANKLIN
Local storm report, Jul 6, 5:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM GILSUM NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NH SKYWARN
COORDINATOR FOR CHESHIRE
COUNTY NH
0420 PM HILLSBOROUGH NH WIND DAMAGE
07/06/99 HILLSBOROUGH TREES AND BRANCHES DOWN
DUE TO HIGH WINDS PER HAM
REPORT
0420 PM SHELBURNE MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
SHELBURNE FIRE DEPT
0422 PM PLAINFIELD MA WIND DAMAGE
07/06/99 HAMPSHIRE TREES DOWN PER EMERGENCY
MANAGMENT
0425 PM NORTHFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
HAM COORDINATOR
0425 PM GREENFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRED DOWN PER
HAM COORDINATOR
0434 PM WINCHESTER NH WIND DAMAGE
07/06/99 CHESHIRE TREES AND WIRES DOWN PER
NWS SPOTTER
0440 PM ATHOL MA WIND DAMAGE
07/06/99 WORCESTER TREES DOWN PER SKYWARN HAM
0445 PM AMHERST NH 82 MPH TSTM GUST
07/06/99 HILLSBOROUGH MEASURED GUST PER NWS
SKYWARN SPOTTER
0445 PM MANCHESTER NH WIND DAMAGE
07/06/99 HILLSBOROUGH WIRES AND LIMBS DOWN PER
NWS SKYWARN SPOTTER
0445 PM JAFFREY NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NWS SKYWARN
SPOTTER
0452 PM NORTH HATFIELD MA 65 MPH TSTM GUST
07/06/99 HAMPSHIRE TREE DOWN PER NWS SKYWARN
SPOTTER
0455 PM TEMPLETON MA WIND DAMAGE
07/06/99 WORCESTER SMALL ROOF IN THE ROAD
JLLocal storm report, Jul 6, 5:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
508 PM EDT TUE JUL 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM GILSUM NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NH SKYWARN
COORDINATOR FOR CHESHIRE
COUNTY NH
0420 PM HILLSBOROUGH NH WIND DAMAGE
07/06/99 HILLSBOROUGH TREES AND BRANCHES DOWN
DUE TO HIGH WINDS PER HAM
REPORT
0420 PM SHELBURNE MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
SHELBURNE FIRE DEPT
0422 PM PLAINFIELD MA WIND DAMAGE
07/06/99 HAMPSHIRE TREES DOWN PER EMERGENCY
MANAGMENT
0425 PM NORTHFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRES DOWN PER
HAM COORDINATOR
0425 PM GREENFIELD MA WIND DAMAGE
07/06/99 FRANKLIN TREES AND WIRED DOWN PER
HAM COORDINATOR
0434 PM WINCHESTER NH WIND DAMAGE
07/06/99 CHESHIRE TREES AND WIRES DOWN PER
NWS SPOTTER
0440 PM ATHOL MA WIND DAMAGE
07/06/99 WORCESTER TREES DOWN PER SKYWARN HAM
0445 PM AMHERST NH 82 MPH TSTM GUST
07/06/99 HILLSBOROUGH MEASURED GUST PER NWS
SKYWARN SPOTTER
0445 PM MANCHESTER NH WIND DAMAGE
07/06/99 HILLSBOROUGH WIRES AND LIMBS DOWN PER
NWS SKYWARN SPOTTER
0445 PM JAFFREY NH WIND DAMAGE
07/06/99 CHESHIRE TREES DOWN PER NWS SKYWARN
SPOTTER
0452 PM NORTH HATFIELD MA 65 MPH TSTM GUST
07/06/99 HAMPSHIRE TREE DOWN PER NWS SKYWARN
SPOTTER
0455 PM TEMPLETON MA WIND DAMAGE
07/06/99 WORCESTER SMALL ROOF IN THE ROAD
JLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:39 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 51 min |
| Jul 6, 4:22 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire | 38 min |
| Jul 6, 4:27 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 63 min |
| Jul 6, 4:31 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 29 min |
| Jul 6, 4:42 PM EDT | Severe Thunderstorm Warning | BOX | Hampden | 63 min |
| Jul 6, 4:55 PM EDT | Severe Thunderstorm Warning | BOX | Essex, Middlesex | 65 min |
| Jul 6, 4:58 PM EDT | Severe Thunderstorm Warning | BOX | Hampshire | 62 min |
| Jul 6, 5:33 PM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Suffolk | 57 min |
| Jul 6, 5:57 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 63 min |
| Jul 6, 6:26 PM EDT | Tornado Warning | BOX | Norfolk, Plymouth | 34 min |
| Jul 6, 6:59 PM EDT | Tornado Warning | BOX | Plymouth | 46 min |
| Jul 6, 7:20 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 25 min |
| Jul 6, 7:45 PM EDT | Severe Thunderstorm Warning | BOX | Barnstable, Plymouth | 30 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.